Alabama, 2017

Damaging Winds in Alabama, July 1 to 6, 2017

July 1 to 6, 2017 · NWS BMX · 17 events in 9 counties and zones

The eastern half of the United States remained under a persistent upper flow pattern with a upper trough over the Middle Mississippi Valley Region and an upper ridge over the northern Gulf of Mexico. North Alabama was close enough to the southern edge of the trough axis for daily afternoon convective activity with isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The eastern half of the United States remained under a persistent upper flow pattern with a upper trough over the Middle Mississippi Valley Region and an upper ridge over the northern Gulf of Mexico. North Alabama was close enough to the southern edge of the trough axis for daily afternoon convective activity with isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 6:13 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 1, 6:13 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
713 PM CDT Sat Jul 1 2017

.UPDATE...
Late Afternoon/Evening Update and 00Z Aviation.

&&

.SHORT TERM...

Previously updated the late afternoon forecast for much increased
rain chances north and west. Looking at the 12 hr accumulated
precip dual pol estimate, The I-59 corridor has reported rain in
most all locations with the small exception of an area between
TCL/BHM and far northern Marion County. So the update appeared to
be warranted. Showers and thunderstorms continue this hour. It
appears much of the activity has been focused along a conglomerate
outflow boundary seen stretching from the Carolinas to Texas.
This conglomeration is now a pre-frontal trough. The RAP analysis
has SBCape/Mixed Layer Cape values in the 2500-3500 range with
Downdraft capes in the 100 neighborhood. The best cold pool
appears like its over northern Mississippi and points west. Mid
level lapse rates are poor and overall convergence is banking on
the daytime instability to keep it going. So, did bump pops higher
for the initial few hours here til 8 or 9 pm , then kept only a
20 pop. Believe the convection will diminish quicker than last
night but some areas will certainly get some rain in the next few
hours.

A strong storm or two is also possible for the next hour or so.
The main threat would be potentially severe wind gusts and some
hail. Due to the moisture content and potential training/rain
rates, will keep mention of a heavy downpour too. But will let the
Flash Flood Watch expire at 7pm. Areas farther south will have
the least rain chances through the overnight based on position of
boundaries. Will monitor closely as plenty of outdoor events are
happening this evening. Lows will be a sticky 70 to 75.

75

Previous short-term discussion:
--Marginal Risk of isolated afternoon-to-evening severe
 thunderstorms with damaging wind potential--

With the 16:30Z/11:30AM update to the convective outlook, the
previous 'Slight Risk' area that was outlined for a chunk of the
region has been lowered to a 'Marginal Risk.' With this update,
all of Central Alabama is now under a 'Marginal Risk' of severe
thunderstorms this afternoon, with a few cells potentially holding
on into the evening hours.

As of 17:30Z/12:30PM, visible satellite showed bands of cumulus
clouds across Central Alabama, with some towering underway + a few
blips on BMX radar as we've surpassed our convective temperature.
Dew points are forecast to remain in the 70s (F) this afternoon,
as temperatures peak in a range from the upper 80s to low 90s (F);
this is of course contributing to an unstable air mass, with
surface-based CAPE values in excess of 2,500 J/kg. Aloft, there's
a broad 500mb trough extending southward from the Great Lakes
region, though flow in our region is quite weak, and am not seeing
any shortwaves or features in water vapor. Bulk shear values are
either side of 25-knots given overall light flow through the
column. So, while there's ample instability for storms, large-
scale forcing is seemingly absent for substantial development and
coverage of severe thunderstorms in our region (more favorable
toward our north). That's not to say we will not have an instance
of severe weather in our forecast area.

Given the shear/instability setup today, the current thinking is
that we'll have development of multi-cell thunderstorms, driven
in part by surface boundaries and orographic lift, and any of the
strongest cells could yield a risk of damaging winds as DCAPE is
in the vicinity of 1,000 J/kg. We'll have a keen focus on any
congealing storm cells + organized outflow, as this would tend to
increase damaging wind potential. In reality, sub-severe winds
could take down some trees since June's rainfall was in excess of
200% of normal in many areas (something to consider). The risk of
severe storms is highest through the afternoon and will gradually
subside around/post-sunset.

89^GSatterwhite

.LONG TERM...
Sunday through Friday.

A persistent northwesterly mid-level flow/"ring of fire(works)"
pattern will remain in place Sunday and through much of the
upcoming week, between subtropical ridging stretching from the
Four Corners to the Gulf and troughing over eastern Canada. By
the end of the week a strong 598 decameter closed 500mb
anticyclone will have developed over the Central Rockies.
Meanwhile a hot/humid/unstable air mass will remain in place over
Central Alabama. While the northwest flow will prevent a truly
tropical air mass (e.g. PWATs over 2 inches) from being over the
area, PWATs will still remain elevated in the 1.8 to 1.9 inch
range. A northwest to southeast oriented moisture axis will be
located from the Central Plains to the Southeast. A parade of MCVs
will likely move through the region, possibly accompanied by
outflow boundaries and MCSs. Rain chances will remain in the
40-50% range overall, with 15 kts of mid-level flow allowing
storms to move and result in increased coverage. Rain chances but
will need to be adjusted upward during some time periods
depending on the exact timing of these disturbances.

One such wave, currently associated with convection over west
Texas, may move towards the area Sunday (with additional MCVs
possible Monday and Tuesday). Mid- level lapse rates are expected
to be weaker tomorrow than today assuming fairly widespread
convective overturning today. But with sufficient DCAPE present
and plenty of instability expect some strong storms with gusty
winds and frequent lightning. This will be the case for the next
couple days as northwest flow keeps relatively cool/dry (low
theta-e) air aloft over the area over high theta-e air at the
surface, so be sure to move indoors when storms approach. Any
severe threat (damaging winds) will be dependent on any MCSs and
boundaries that form and microburst parameters, which will be
dependent on mesoscale factors and assessed each day via the
morning sounding and CAMs. Will also continue to have to monitor
rainfall amounts for possible flooding due to saturated soils and
elevated levels on area rivers and creeks. Also, outside of storms
heat index readings will be in the upper 90s to low 100s,
currently expected to remain below heat advisory criteria (105).
Looking specifically at the 4th of July, generally expect better
coverage of showers and storms the further east you go (further
from the ridge) but anywhere could see scattered showers/storms.

Wednesday through Friday, a stronger shortwave trough and surface
low will be moving from the Ohio Vally to the Northeast. A
trailing wind shift at the surface and shear axis aloft may result
in increased rain chances across the forecast area Thursday and
Friday.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Showers and thunderstorms will cause restrictions locally at
terminals here the next 3 hours or so. Some of the storms will
produce gusts into the 40kt range, reduced vis, and ceilings
generally VFR. The atmosphere remains very moist and not a get
deal of change since last night. Therefore, will lean toward
persistence. Generally a VFR forecast, with a brief period around
sunrise again of potential MVFR/IFR ceilings. Then the clouds
rise/thin and afternoon thunderstorms again.

75

&&

.FIRE WEATHER...

A humid and stormy pattern will remain in place this weekend and
next week. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  87  71  88  70 /  40  50  30  50  30
Anniston    72  87  71  89  71 /  60  50  30  50  30
Birmingham  73  89  72  89  72 /  40  50  30  50  30
Tuscaloosa  74  90  73  93  73 /  40  50  30  40  20
Calera      73  88  72  90  72 /  60  50  30  40  20
Auburn      73  87  72  89  73 /  50  50  30  40  30
Montgomery  74  91  73  93  74 /  50  50  30  40  20
Troy        74  90  72  92  73 /  50  50  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 7 PM CDT this evening for the following
counties: Blount...Calhoun...Cherokee...Etowah...Jefferson...St.
Clair...Walker...Winston.

&&
Hazardous weather outlook, Jul 1, 6:12 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
712 PM CDT Sat Jul 1 2017

ALZ011>015-017>050-030315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
712 PM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 1, 1:51 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
251 PM CDT SAT JUL 1 2017

ALZ014-012030-
Winston AL-
251 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
330 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Springs, or 8 miles east of Lynn, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lynn, Arley, Double Springs, Houston Recreational Area, McDowell Camp
Grounds, Ashbank, Corinth Rec Area, Lake Shore, Falls City, Poplar
Springs, Helicon, Houston, Clear Creek, Wilson Bend, Winston County
Airport, Curtis Crossroads and Black Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3399 8720 3400 8757 3415 8744
TIME...MOT...LOC 1951Z 267DEG 33KT 3408 8741

89^GSatterwhite
Special weather statement, Jul 1, 2:09 PM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
309 PM CDT SAT JUL 1 2017

ALZ019-021-012100-
Calhoun AL-Cleburne AL-
309 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jacksonville, Piedmont, Mars Hills, Jacksonville State University,
Liberty Hill, Oak Level and Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 8578 3391 8577 3392 8539 3377 8536
      3376 8536
TIME...MOT...LOC 2008Z 263DEG 31KT 3383 8570

89^GSatterwhite
Special weather statement, Jul 1, 2:42 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
342 PM CDT SAT JUL 1 2017

ALZ012-012130-
Lamar AL-
342 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sulligent to Bent Oak. Movement was east
at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Beaverton, Blooming Grove,
Lamar County Airport, Crews, Bedford, Cody, Lamar County Public Lake,
Star, Pine Springs, Hightogy and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3397 8822 3398 8795 3353 8795 3353 8827
TIME...MOT...LOC 2041Z 261DEG 18KT 3390 8817 3346 8854

89^GSatterwhite
Special weather statement, Jul 1, 5:14 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
614 PM CDT SAT JUL 1 2017

ALZ023-031-032-034-020000-
Greene AL-Hale AL-Bibb AL-Tuscaloosa AL-
614 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
NORTHEASTERN GREENE...NORTHEASTERN HALE AND WEST CENTRAL BIBB
COUNTIES UNTIL 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelton State Community College, or 7 miles south of Tuscaloosa,
moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Brookwood, Coaling, Vance,
Coker, McFarland Mall, Tuscaloosa Amphitheater, Lake Wildwood,
Knoxville, Shelton State Community College, Bryant Denny Stadium,
University Mall, Deerlick Creek Campgrounds, Englewood, Ralph,
Maxwell and Lake Tuscaloosa Hwy 69 Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 8781 3308 8787 3340 8757 3305 8716
TIME...MOT...LOC 2313Z 254DEG 28KT 3310 8759

75

The radar

The Birmingham radar (KBMX), 90 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
July 1, 6:15 PM CST to 6:16 PM CST
Where
Dallas County, 1.08 mi S of Potter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.414, -87.100

Several trees uprooted along Moores Ferry Road.

Thunderstorm Wind, Dallas

When
July 1, 6:15 PM CST to 6:16 PM CST
Where
Dallas County, 2.07 mi SW of Potter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.407, -87.123

Several trees uprooted along Highway 219.

Thunderstorm Wind, Cherokee

When
July 3, 4:22 PM CST to 4:23 PM CST
Where
Cherokee County, Leesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.180, -85.750

Several trees uprooted near the town of Leesburg.

Thunderstorm Wind, Calhoun

When
July 4, 1:35 PM CST to 1:36 PM CST
Where
Calhoun County, 0.64 mi NNW of (Anb)anniston Calhou
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.588, -85.856

Thunderstorm Wind, Blount

When
July 4, 2:02 PM CST to 2:03 PM CST
Where
Blount County, 1.67 mi NNW of Armstead
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.891, -86.584

Several trees uprooted and blocking Highway 15.

Thunderstorm Wind, Etowah

When
July 5, 1:55 PM CST to 1:57 PM CST
Where
Etowah County, (Gad)gadsden Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.970, -86.080

Numerous trees uprooted in the city of Gadsden.

Thunderstorm Wind, Etowah

When
July 5, 2:00 PM CST to 2:02 PM CST
Where
Etowah County, Glencoe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -85.930

Several trees uprooted in the city of Glencoe.

Thunderstorm Wind, Jefferson

When
July 5, 2:03 PM CST to 2:04 PM CST
Where
Jefferson County, 1.09 mi ESE of East Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.575, -86.702

Several trees uprooted at Rutherford Circle in the city of Birmingham.

Thunderstorm Wind, Etowah

When
July 6, 2:54 PM CST to 2:55 PM CST
Where
Etowah County, 0.3 mi E of Glencoe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -85.925

Several trees uprooted on Davis Street in the the city of Glencoe.

Thunderstorm Wind, Calhoun

When
July 6, 2:59 PM CST to 3:00 PM CST
Where
Calhoun County, 0.69 mi N of Middleton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.780, -86.020

Several trees uprooted in the town of Ohatchee.

Thunderstorm Wind, Calhoun

When
July 6, 3:24 PM CST to 3:25 PM CST
Where
Calhoun County, Piedmont
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.920, -85.600

Several trees uprooted and power lines downed in the city of Piedmont.

Thunderstorm Wind, Talladega

When
July 6, 3:30 PM CST to 3:31 PM CST
Where
Talladega County, 2.24 mi N of Kentuck
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.562, -85.826

Several trees uprooted near the intersection of McIntosh Road and Mary drive.

Thunderstorm Wind, Fayette

When
July 6, 3:33 PM CST to 3:34 PM CST
Where
Fayette County, 4.43 mi SSE of Howard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.792, -87.546

Several trees uprooted along Highway 102.

Thunderstorm Wind, St. Clair

When
July 6, 3:48 PM CST to 3:49 PM CST
Where
St. Clair County, 1.97 mi SSE of Cropwell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.524, -86.255

Several trees uprooted and roof damage to a home on Allen Road.

Thunderstorm Wind, Talladega

When
July 6, 4:25 PM CST to 4:26 PM CST
Where
Talladega County, 1.38 mi N of Stockdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.440, -86.030

Several trees uprooted near the intersection of Ironaton Road and Stockdale Road.

Thunderstorm Wind, Calhoun

When
July 6, 4:30 PM CST to 4:31 PM CST
Where
Calhoun County, 1.35 mi WSW of Hobson City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.620, -85.840

Power lines downed at the intersection of Martin Luther King Drive and Washington Street.

Thunderstorm Wind, Calhoun

When
July 6, 4:30 PM CST to 4:31 PM CST
Where
Calhoun County, 1.55 mi SSW of Hobson City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.611, -85.834

Several trees uprooted and power lines downed along Luttrell Street in the city of Oxford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713144, 713145, 713146, 713148, 713149, 713150, 713151, 713152, 713154, 713153, 713155, 713158, 713156, 713160, 713157, 713161, 713162.